Public Release: 

Risk of hemorrhage with statins and stroke prevention drug combination

Canadian Medical Association Journal

Two commonly used statins can increase the risk of hemorrhage when combined with dabigatran etexilate, a drug often used for preventing stroke in patients with atrial fibrillation, according to a study in CMAJ (Canadian Medical Association Journal).

Bleeding is a possible adverse effect of dabigatran etexilate, and occasionally it can be severe enough to warrant hospital admission or an emergency department visit. Statins such as lovastatin and simvastatin may increase the amount of dabigatran etexilate absorbed by the body and increase the risk of bleeding.

Researchers conducted two studies involving Ontario residents over age 65 who started dabigatran etexilate between 2012 and 2014. Of the 45 991 patients, the researchers identified 397 cases of ischemic stroke and 1117 of major hemorrhage.

"We found no difference in the risk of stroke in patients receiving dabigatran etexilate who were prescribed lovastatin or simvastatin versus other statins," states Dr. Tony Antoniou, St. Michael's Hospital, Toronto, Ontario. "However, an increase in the risk of bleeding requiring hospital admission or emergency department visits was seen with lovastatin and simvastatin compared with the other statins."

"These results suggest that a clinically important drug interaction exists between dabigatran etexilate and both simvastatin and lovastatin, and that other statins should be used preferentially when such treatment is needed in patients getting dabigatran etexilate," the authors state.

###

The study was conducted by researchers from Li Ka Shing Knowledge Institute, St. Michael's Hospital, University of Toronto, the Institute for Clinical Evaluative Sciences and Sunnybrook Research Institute, Toronto, Ontario, Canada.

Disclaimer: AAAS and EurekAlert! are not responsible for the accuracy of news releases posted to EurekAlert! by contributing institutions or for the use of any information through the EurekAlert system.